Advanced Search
MyIDEAS: Login to save this paper or follow this series

A Note on Selecting Maximals in Finite Spaces

Contents:

Author Info

  • García-Bermejo, Juan Carlos

    ()
    (Departamento de Análisis Económico (Teoría e Historia Económica). Universidad Autónoma de Madrid.)

Registered author(s):

    Abstract

    Given a choice problem, the maximization rule may select many alternatives. In such cases, it is common practice to interpret that the final choice will end up being made by some random procedure, assigning to any maximal alternative the same probability of being chosen. However, there may be reasons based on the same original preferences for which it is suitable to select certain maximal alternatives over others. This paper introduces two choice criteria induced by the original preferences such that maximizing with respect to each of them may give a finer selection of alternatives than maximizing with respect to the original preferences. Those criteria are built by means of several preference relations induced by the original preferences, namely, two (weak) dominance relations, two indirect preference relations and the dominance relations defined with the help of those indirect preferences. It is remarkable that as the original preferences approach being complete and transitive, those criteria become both simpler and closer to such preferences. In particular, they coincide with the original preferences when these are complete and transitive, in which case they provide the same solution as those preferences.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.uam.es/departamentos/economicas/analecon/especifica/mimeo/wp20126.pdf
    Download Restriction: no

    Bibliographic Info

    Paper provided by Universidad Autónoma de Madrid (Spain), Department of Economic Analysis (Economic Theory and Economic History) in its series Working Papers in Economic Theory with number 2012/06.

    as in new window
    Length: 16 pages
    Date of creation: Feb 2012
    Date of revision:
    Handle: RePEc:uam:wpaper:201206

    Contact details of provider:
    Postal: Francisco Tomás y Valiente, 5, 28049 Madrid
    Phone: +34.91.497.42.92
    Fax: +34.91.497.69.30
    Email:
    Web page: http://www.uam.es/departamentos/economicas/analecon/default.html
    More information through EDIRC

    Related research

    Keywords: maximal elements; maximization; acyclical preferences; rational choice; choice function; refinements of maximization rule.;

    Find related papers by JEL classification:

    This paper has been announced in the following NEP Reports:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Begoña Subiza & Josep Peris, 2005. "Strong maximals: Elements with maximal score in partial orders," Spanish Economic Review, Springer, vol. 7(2), pages 157-166, 06.
    2. Susanne Fuchs-Seliger & Oliver Mayer, 2003. "Rationality without Transitivity," Journal of Economics, Springer, vol. 80(1), pages 77-87, 08.
    3. Josep Enric Peris Ferrando & Begoña Subiza, 1999. "- Choice Functions: Rationality Re-Examined," Working Papers. Serie AD 1999-27, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
    4. Begoña Subiza & Josep Peris, 2005. "Condorcet choice functions and maximal elements," Social Choice and Welfare, Springer, vol. 24(3), pages 497-508, 06.
    5. Fishburn, Peter C, 1991. " Nontransitive Preferences in Decision Theory," Journal of Risk and Uncertainty, Springer, vol. 4(2), pages 113-34, April.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:uam:wpaper:201206. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Raúl López-Pérez).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.